Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Des Moines, IA

June 25, 2000Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2000, 6:57 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 25, 2000, 6:57 PM CDT (23:57 UTC)
Expired
Jun 25, 2000, 8:00 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252357
SVRDSM
IAC123-125-260100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA
  EASTERN MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 800 PM

* AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF PELLA TO
  MARYSVILLE...OR FROM 36 MILES EAST OF DES MOINES TO 32 MILES WEST
  OF OTTUMWA...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR PELLA AROUND 700 PM
  NEAR BUSSEY AROUND 710 PM
  NEAR LEIGHTON AROUND 720 PM
  NEAR NEW SHARON AROUND 730 PM
  NEAR OSKALOOSA AROUND 740 PM
  NEAR KEOMAH VILLAGE AROUND 750 PM

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

A TORNADO WATCH IS 7ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4152 9304 4117 9309 4115 9242 4152 9243

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:08 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 25, 1:08 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT SUN JUN 25 2000

...SEVERE AND FLOODING POTENTIAL TONIGHT MAIN CHALLENGE THIS
PACKAGE...

FINISHED PRELIMINARY ZONES BY NOON AND MAY HAVE TO ADJUST PACKAGE
SLIGHTLY AT PRESS TIME FOR ONGOING CONVECTION AND ANY CONVECTIVE OR
WATER WATCHES.

ANYWAY HARD TO MISS POTENTIAL FOR CONVECTION ACROSS CWA AND
SURROUNDING STATES WITH ONGOING CONVECTION.  SATELLITE AND PROGGED
SOUNDINGS INDICATE GREAT INSTABLILITY WITH DIMINISHED OR CINH GONE.
THETA E CONV BULLSEYE OVER WRN IA INTO NEB.  PWATS FROM DERIVED
SOUNDINGS IN THE 1.5 TO 2.0 INCH RANGE TOO.  LOOKS LIKE CONVECTION
SHOULD BECOME LINEAR ALONG OR AHEAD OF FRONT AND BE OVER IN NW CWA
BY MIDNIGHT.  BEST CHANCES FOR HEAVY RAIN TO BE WC INTO C AND SW
CWA.  AGAIN...WILL LIKELY NEED FFA FOR SW 1/2 OR 1/3 CWA.

MAY BE TOUGH TO GET PRECIP OUT OF SE CWA BY DAWN...BUT THAT'S HOW
I'M GOING TO TRY IT FOR NOW.  AGAIN...BY PRESS TIME...I MAY HAVE TO
ADD A 40 OR 50 POP TO MONDAY MORNING.

TEMPS ON MONDAY TO BE NEAR FAN NUMBERS WITH RAIN COOLED AIR AND WET
GROUND.  FARTHER OUT WILL GO NEAR COMP.

NEXT WEATHER MAKER COULD BE TUES NIGHT...BUT WILL CONT WITH DRY FCST
FOR NOW.  WILL RUN CHC SHRA/TSRA WED INTO THURS WITH MOISTURE
RETURN...S/W TROFS MOVING OVER IA WITH HUDSON'S BAY VORTEX STILL IN
PLACE...AND SO FORTH.  WILL KEEP TEMPS IN 70S FOR MOST PART UNTIL
WARMER AND DRY FRI.

.DSM...FLASH FLOOD WATCH THROUGH TONIGHT FOR SRN HALF OF DSM CWA...OR
IAZ033>035-044>050-057>062-070>075-081>086-092>097.

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:15 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 25, 4:06 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie24 min
Jun 25, 4:25 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union35 min
Jun 25, 4:48 PM CDTSevere Thunderstorm WarningDMXAdair, Adams42 min
Jun 25, 4:51 PM CDTSevere Thunderstorm WarningDMXClarke39 min
Jun 25, 5:00 PM CDTSevere Thunderstorm WarningDMXDallas, Polk45 min
Jun 25, 5:06 PM CDTSevere Thunderstorm WarningDMXMadison, Warren39 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor38 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren44 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningDMXClarke44 min
Jun 25, 6:03 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold42 min
Jun 25, 6:36 PM CDTFlash Flood WarningDMXDecatur4 hr
Jun 25, 6:41 PM CDTSevere Thunderstorm WarningDMXWayne34 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.